Essence Medical Logo - Landscape White transparent background
BLUE DISCOLOURATION AFTER DERMA FILLER

Blue discolouration after dermal filler

In this article, we are looking at a complication which can happen with dermal fillers, the Tyndall effect.

The Tyndall effect is the appearance of a bluish discolouration at the injection site of dermal filler. This occurs due to light being reflected from particles in the dermal filler.

While the Tyndall effect is less common than other side effects often associated with other dermal filler injections such as bruising and swelling, as a referral centre for dealing with complications associated with dermal filler injections in Glasgow and Edinburgh, we still see this side effect relatively frequently.

Factors which may increase the likelihood of this side effect include:

  • Limited skills/experience of the injector
  • Poor injection technique
  • Incorrect choice of product

How does the Tyndall effect occur?

Hyaluronic acid (HA) fillers are transparent gel materials, although microscopically, they contain tiny particles capable of reflecting or scattering light.

If fillers are injected too superficially, the light may be reflected through them, generating a bluish hue visible through the skin.

It is also more common when too large a volume is injected in a localised area, causing clumping of filler under the skin.

Many injectors fail to appreciate that the Tyndall effect is more likely to occur in regions where the skin is thin, e.g. the lips or the tear trough, because the light is more easily scattered in these areas.

Due to stiff price competition for dermal fillers in the Glasgow and Edinburgh areas, many injectors use cheap fillers which, after injection, do not integrate well into the skin, thereby increasing the risk of the filler scattering more blue light through the skin.

How long does it last?

The Tyndall effect will last as long as the filler is present but may decrease in intensity as the dermal filler particles are degraded.

How to spot the Tyndall effect?

Due to the bluish hue, the Tyndall effect may initially be mistaken for a bruise. In poor lighting, it may also be hard to notice. However, another sign to look out for – as illustrated in this video – is any raised areas or visible lumpiness where the filler has been injected, as this may indicate too superficial a placement of the filler.

It is important to note that this side effect is not always immediately recognisable after treatment and may develop either days or weeks later.

How do I prevent the Tyndall effect?

As we mentioned earlier, this side effect is often a result of the skill/experience of the injector, the incorrect choice of filler and poor injection technique. When an injector lacks the necessary skill/experience, they often fail to assess the thickness and quality of your skin before the injection.

The correct technique is the best way to prevent this complication from occurring. Many injectors in the Glasgow and Edinburgh areas lack the necessary skills and experience and, as such, lack the precision and accuracy required in the placement of the filler at the correct depth. The injection depth is the most crucial factor in this case, and steps must be taken to avoid injecting superficially. Injectors must be mindful of the needle insertion angle and check the depth of the needle once it has been fully advanced into the skin. The injector should endeavour to inject smoothly and in small volumes, requiring skills and experience.

Due to stiff competition for cheap dermal fillers in Glasgow and Edinburgh areas, many injectors use cheap fillers that do not integrate well into the skin after injection. That increases the risk of the Tyndall effect. In addition, many injectors in Glasgow and Edinburgh offer ‘cheap lip fillers for £125’ or less and invariably have to use fillers which have not been manufactured to the strictest manufacturing standards.

Treatment for Tyndall effect

The most effective treatment for the Tyndall effect is to dissolve the filler. This treatment can lead to a complete resolution of the problem within 24 hours. However, it should preferably be carried out by a cosmetic doctor with extensive experience in this procedure. Occasionally, a second treatment may be required. Dosage varies according to the volume, type and grade of filler injected and whether you wish to eliminate the filler entirely or just the area of concern.

We are a referral centre in Glasgow to deal with side effects caused by dermal fillers.

Essence Medical Cosmetic Clinic is one of Scotland’s most established and respected medical aesthetics clinics. Our cosmetic doctor, Dr Kieren Bong, is widely recognised as one of Europe’s top cosmetic doctors. He regularly receives invitations from some of the world’s most prestigious conferences on cosmetic dermatology to share his knowledge and expertise in dealing with complications associated with dermal fillers.

OTHER ARTICLES YOU MAY LIKE​

Fix Lopsided Upper Lip With Lip Filler
Fillers

Fix Lopsided Upper Lip With Lip Filler

Aesthetic Precision: More than Just Injections Highly esteemed aesthetic doctor Dr Kieren Bong expertly operates Essence Medical’s clinic under the strapline “Still you, Just Better.” What ...
Lip Fillers for the fabulous over 50s - everything you need to know
Fillers

Lip Fillers for the Fabulous Over 50s: Everything You Need to Know

Meet Kathleen, who’s 64 and fabulous. Thinking she’s too old for lip fillers? Absolutely not! Here’s why. As we age we want to look and ...
Ultrasound Facial
Ultrasound Facial

Fresh from Monaco: Dr Kieren Bong and the Ultrasound Facial

Dr Kieren Bong has returned from another successful speaking and training assignment at the prestigious AMWC—The Aesthetic and Anti-Aging Medicine World Congress in Monaco. In high ...

Subscribe to our blog

RECEIVE our blog posts straight to your inbox

Get in touch

Please fill out the contact form to request an appointment.

Opening Hours

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

our latest reviews

ONE CLINIC

ONE DOCTOR

ONE EXPERT

Scroll to Top

Be the first in the know!

Subscribe to our newsletter and be the first to know the latest news, tips and advice!